ADHD Meds Linked to Painful Bedroom Problem

One of the rare side effects of ADHD medication is a condition called priapism, which affects men and boys.

ADHD meds sit on a countertop. These drugs may cause priapism in men and boys, a painful side effect of ADHD medication.

Medically reviewed in August 2021

If you or your son use medication for attention deficit/hyperactivity disorder (ADHD), take note: Some of the drugs commonly prescribed for ADHD have been linked to a painful and potentially damaging problem called priapism. 

Priapism is a condition in which an erection lasts longer than four hours. It happens when blood that fills the penis during arousal fails to drain out. Without treatment, priapism can cause tissue in the organ to die from a prolonged lack of fresh oxygen.  That can lead to permanent erectile dysfunction (ED) or disfigurement. 

Blood disorders like sickle cell anemia or leukemia can cause priapism. Alcohol or drug use can also contribute to the condition. It’s also a possible side effect of oral or injectable prescription medications used to manage ED. 

And according to the U.S. Food and Drug Administration (FDA), in rare cases, some common medications used to treat ADHD are among the drugs that cause priapism. 

What you need to know 
The FDA required that warnings be added to labels for drugs containing the stimulant methylphenidate, such as Ritalin, Concerta and Focalin. Those are also the most commonly prescribed medications for pre-teens and teenagers with ADHD. Other stimulant drugs that may cause priapism include Daytrana, Metadate, Methylin and Quillivant. 

The non-stimulant ADHD drug Strattera (atomoxetine) also carries a warning about the risk of priapism in children, teens and adults. While numbers are uncertain, the FDA says the condition seems to be more common in patients taking Strattera. 

The warning says that people most often experience the problem after they’ve been taking the meds for some time. It often happens after a dose is increased or during a withdrawal (some people go on “drug holidays” during school breaks or other times) or discontinuation. 

Talk to your healthcare provider 
No one is suggesting that men and boys should stop using ADHD medications, but talk to your healthcare provider if you’re concerned. Younger males may not recognize the problem or may be too embarrassed to tell anyone about it—so if your son is taking one of the ADHD meds mentioned, it’s important to keep the lines of communication open. You and all caregivers know the signs and symptoms of priapism, and what to do if it happens.

More On

How Can Negative Emotions Affect a Couple's Sex Life?

video

How Can Negative Emotions Affect a Couple's Sex Life?
It can be hard to go from hot under the collar to hot between the sheets, but when stress and conflict threaten your sex life there's plenty you can d...
How to Boost Libido for Optimal Men’s Health Later in Life

article

How to Boost Libido for Optimal Men’s Health Later in Life
As men enter their middle age and senior years, many find that their libido is not what it used to be. Low levels of testosterone, a powerful driver o...
Healthy, Satisfying Sex at Any Age

slideshow

Healthy, Satisfying Sex at Any Age
Expert tips for every decade of a woman’s adult life.
What Are Some Tips to Make My Relationship Healthier?

video

What Are Some Tips to Make My Relationship Healthier?
Watch as clinical psychologist and author Dr. Belisa Vranich shares some tips that can help make your relationship healthier.
How Can a Hug Boost My Happiness?

video

How Can a Hug Boost My Happiness?
Hugs are more than just a way to show someone you care. In this video, sociologist and happiness expert Christine Carter, PhD, discusses the science s...